Make your own free website on Tripod.com

I've heard that creatine helps build muscle. Is this true? And is it safe?

Widely used by athletes, creatine supplements help build muscle, they are believed to be safe and, unlike other performance-enhancing substances, are allowed by the International Olympic Committee.

Creatine is a natural substance found in meat and fish, ''but you don't get any benefit from eating meat unless the meat is raw," said exercise physiologist William J. Evans of the University of Arkansas for Medical Sciences. And eating raw meat is dangerous because it contains harmful bacteria. Besides, Evans said, to get enough to build muscle, ''you would have to eat 10 pounds of fresh, uncooked steak per day! So creatine supplements are the only way to go." The supplements come in powder, tablet or drink form, which are all equally effective.

Biochemically, creatine works by combining with phosphate in cells to produce phosphocreatine, which helps create adenosine triphosphate, the body's main source of energy, said Dr. George Blackburn, associate director of nutrition at Harvard Medical School.

Interestingly, creatine does not boost performance in aerobic, endurance events like marathons, according to the American College of Sports Medicine. But it can enhance performance in short, anaerobic events like weight lifting or sprinting during which muscles work hard and powerfully for brief periods.

Anecdotal reports suggest creatine may cause stomach cramps and diarrhea, but research on athletes who have taken creatine for longer than a year shows no adverse effects.

In large doses, creatine ''can adversely affect the kidneys," though this is reversible, said Dr. Doug McKeag, director of the Indiana University Center for Sports Medicine.

Although some researchers have wondered whether creatine might help battle neuromuscular diseases like multiple sclerosis or ALS (amytrophic lateral sclerosis, or Lou Gehrig's disease), so far the answer is no. JUDY FOREMAN Copyright 2005 Globe Newspaper Company.


Food Supplement Danger Alert  - GBL

The National Federation of State High School Sports Medicine Advisory Committee has recently been informed of a dangerous chemical found in certain food supplements call gamma butyrolactone or GBL.  This committee, which looks at the safety and health of its participants, is alerting state associations of the possible hazards that come with consuming this product.

According to releases from the Texas Department of Health (TDH) and the Food and Drug Administration (FDA), GBL is the same chemical that is found in floor stripper.  When taken, GBL can cause dangerously low respiratory rates, unconsciousness, seizures, vomiting, and slow heart rates, and can be potentially life-threatening.

The FDA reports at least 55 cases of side effects from GBL and one death.   According to the TDH, most victims are in their 20s but one was only 11 years old.   GBL can be found in dietary supplements, powder or liquid form, with the brand names RenewTrient, Revivarant, Revivarant G, GH Revitalizer, Gamma-G, Blue Nitro and Blue Nitro Vitality, and can be purchased via the Internet, health food stores, gymnasiums and fitness centers.

The FDA is asking companies to recall the products that contain GBL.  As of now, products containing this chemical are illegally marketed, unapproved drugs.

Taken from the MIAA website,


NFHS Reiterates Warning About Supplement Use

Following is a press release on the latest warnings about the use of supplements by high school student-athletes, in light of the recent death of Baltimore Orioles pitching prospect Steve Bechler.

NFHS Reiterates Warning About Supplement Use

FOR IMMEDIATE RELEASE Contact: Jerry Diehl

INDIANAPOLIS, IN (February 19, 2003) - In light of the recent death of Baltimore Orioles pitching prospect Steve Bechler, the National Federation of State High School Associations (NFHS) once again urges high school athletes and their parents to consult with their physicians before using any supplement, particularly any containing the potentially harmful ingredient ephedrine, which has been linked to heatstroke and heart trouble and was in a dietary supplement that Bechler was taking.

"While all the details on Bechler's death are not complete at this time, it is a fact that he was taking a supplement with ephedrine, and we know that ephedrine has been linked to heatstroke," said Robert F. Kanaby, NFHS executive director. "There is no possible positive reason for taking supplements that would justify their use when weighed against this tragedy."

Last November, in response to an increasing concern about the use of supplements by student-athletes at the high school level, the NFHS re-emphasized its original 1998 position against improper use of supplements that are unregulated by the Food and Drug Administration and which contain harmful ingredients such as creatine, ephedrine or excessive amounts of caffeine.

In 1998, the NFHS issued a position statement on the use of drugs, medications and supplements by participants in interscholastic sports. In light of Bechler's death and with current empirical data indicating continued widespread use of such products by persons of high school age, the NFHS, through its Sports Medicine Advisory Committee, reminds leaders in the nation's 18,000 high schools of the key points of that statement:

"All student-athletes and their parents/guardians should consult with their physicians before taking any supplement product. In addition, coaches and school staff should not recommend or supply any supplement product to student-athletes."

The statement was issued at the request of the NFHS Sports Medicine Advisory Committee and was intended to serve as a strongly worded warning to student-athletes, parents and school officials. The warning reminded all interested parties that medications, supplements and consumables purporting to enhance strength and/or endurance should be ingested, if at all, only in accordance with applicable laws, manufacturer's dosage limits and the advice of one's own health-care provider.

In the earlier statement, Jerry Diehl, NFHS assistant director and staff liaison to the Sports Medicine Advisory Committee, said, "Because of the reported high level of supplement usage by teenagers, the NFHS is asking that its warning be given increased emphasis by all interested parties."

"Certainly, if we were concerned about the use of supplements by high school student-athletes last November, we are very concerned now as a result of Bechler's tragic death," Kanaby said. "I would urge the nation's high school athletic directors and coaches to make sure that none of their student-athletes are using these potentially harmful supplements."

The NFHS, which is the national administrative and service organization for high school sports and fine arts programs in speech, debate, music and theatre, last year published the second of edition of the NFHS Sports Medicine Handbook, a 96-page publication that contains information on supplements, as well as many other medical, equipment and administrative issues. The Sports Medicine Handbook, which sells for $14.95, plus shipping and handling, can be purchased by contacting NFHS customer service at 800-776-3462.

 MEDIA CONTACT: Bruce Howard or John Gillis, 317-972-6900

Bruce L. Howard, NFHS

Director of Publications and Communications, PO Box 690, Indianapolis, IN 46206; 317-822-5724 (phone), 317-822-5700 (fax), bhoward@nfhs.org (e-mail).